Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 62, NWS Tucson, AZ

September 6, 2014Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 6, 2014, 4:56 PM MST for Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2014, 4:56 PM MST (23:56 UTC)
Expired
Sep 6, 2014, 7:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WGUS55 KTWC 062356
FFWTWC
AZC021-070200-
/O.NEW.KTWC.FF.W.0062.140906T2356Z-140907T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 700 PM MST

* AT 446 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM ALONG HIGHWAY 79 NORTHWEST 
  OF ORACLE JUNCTION...MAINLY NORTH OF E PARK LINK DR. RAINFALL
  AMOUNTS IN EXCESS OF 2 INCHES WILL CAUSE FLASH FLOODING IN THE
  AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3280 11126 3281 11109 3269 11104 3264 11119

$$

MEYER
2 follow-up statements
281 
WGUS75 KTWC 070029
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
529 PM MST SAT SEP 6 2014

AZC021-070200-
/O.CON.KTWC.FF.W.0062.000000T0000Z-140907T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
529 PM MST SAT SEP 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL PINAL COUNTY...

AT 524 PM MST...THUNDERSTORMS ALONG HIGHWAY 79 NORTHWEST OF ORACLE 
JUNCTION WERE WEAKENING AND MOVING WEST. EARLIER RAINFALL AMOUNTS 
INCLUDED 1.69 INCHES AT DURHAM WASH AND RADAR RAINFALL ESTIMATES IN 
EXCESS OF 2 INCHES...ESPECIALLY JUST NORTH OF E PARK LINK DRIVE. 
ADDITIONAL RAINFALL AMOUNTS UP TO 1/2 INCH AS WELL AS HEAVY RUNOFF 
FROM EARLIER STORMS WILL CONTINUE TO CAUSE FLOODING ISSUES IN THE 
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3280 11126 3281 11109 3269 11104 3264 11119

$$

MEYER
603 
WGUS75 KTWC 070114
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
614 PM MST SAT SEP 6 2014

AZC021-070123-
/O.CAN.KTWC.FF.W.0062.000000T0000Z-140907T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
614 PM MST SAT SEP 6 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PINAL
COUNTY...

AT 610 PM MST SHOWERS HAD WEAKENED CONSIDERABLY ACROSS MOST OF 
EASTERN AND CENTRAL PINAL COUNTY...WITH THE STRONGEST STORMS MOVING 
INTO NORTHWEST PINAL AND MARICOPA COUNTIES. HEAVY FLOW WILL CONTINUE 
IN NORMALLY DRY STREAMBEDS AND WASHES THIS EVENING...ALONG WITH SOME 
PONDING OF WATER IN DIPS AND ROADWAYS.

LAT...LON 3280 11126 3281 11109 3269 11104 3264 11119

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:45 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 6, 2:45 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SAT SEP 6 2014

.SYNOPSIS...INCREASING MOISTURE FROM THE SOUTH WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS LATER TODAY INTO MONDAY AND BELOW
NORMAL TEMPERATURES. MOISTURE WILL BEGIN TO DIMINISH ON WESTERLY
FLOW TUESDAY ONWARD FOR A DRYING PERIOD WITH AFTERNOON TEMPERATURES
RISING BACK TO NORMAL LEVELS.

&&

.DISCUSSION...THE MORNING SHOWER ACTIVITY AND CLOUD COVER THAT WAS
WEST OF TUCSON HAS LIMIT THUNDERSTORM ACTIVITY IN THIS AREA THIS
AFTERNOON. HOWEVER WHERE THERE WAS SUN...LIKE IN COCHISE
COUNTY...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED AND HAVE BEEN
PUSHING WEST INTO EASTERN PIMA COUNTY AND SANTA CRUZ COUNTY.
RAINFALL AMOUNTS HAVE GENERALLY BEEN LESS THAN A HALF AN INCH...WITH
ISOLATED AMOUNTS BETWEEN 1"-1.50". OVERALL A NICE MONSOON DAY.

PRECIPITABLE WATER VALUES CONTINUED TO RISE FROM THIS MORNING WITH
VALUES ACROSS MOST OF THE AREA THIS AFTERNOON BETWEEN 1.50"-1.80".
THE EXCEPTION IN THE WHITES WERE VALUES WERE STILL RUNNING JUST
BELOW ONE INCH. SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
WITH AREAL COVERAGE OF STORMS DIMINISHING OVERNIGHT.

AFTER PEAKING AS A CATEGORY 3 HURRICANE EARLIER THIS MORNING...
NORBERT HAS ENCOUNTERED COOLER WATERS AND HAS BEEN DOWNGRADED TO CAT
2. THE LATEST ADVISORY FROM NHC INDICATES THAT NORBERT WILL CONTINUE
TO GRADUALLY WEAKEN TONIGHT AS IT MOVES NNW INTO COOLER WATERS.
PRECIPITABLE WATER VALUES WILL CONTINUE TO INCREASE IN RESPONSE TO
THE NNW MOVEMENT OF NORBERT...WITH VALUES OVER 2" WEST OF TUCSON.

AT THIS TIME STILL LOOKING AT THE BEST POTENTIAL TIME FOR HEAVY
RAINERS RESULTING IN FLASH FLOODING ACROSS SOUTHEAST ARIZONA BEING
LATE SUNDAY AFTERNOON INTO MONDAY AS BETTER DYNAMICS ASSOCIATED WITH
NORBERT MOVES INTO THE AREA. THERE WILL BE EMBEDDED DISTURBANCES IN
THE SOUTHERLY FLOW...BUT THEY WILL BE HARD TO PIN POINT AND TIME.
STILL HOLDING OFF...ALONG WITH THE REST OF THE STATE...ON HOISTING A
FLASH FLOOD WATCH SINCE THICK CLOUD COVER WILL INHIBIT HEATING.
SOMETHING FOR LATER SHIFT TO PONDER.

THE MID-LEVEL REMNANT CIRCULATION OF NORBERT WILL MOVE ACROSS
NORTHERN BAJA LATE MONDAY NIGHT INTO TUESDAY AS AN UPPER LEVEL TROF
DROPS DOWN INTO CENTRAL CALIFORNIA. TROF TO MOVE ACROSS ARIZONA
TUESDAY.

DRIER AIR MOVES ACROSS THE AREA WEDNESDAY THROUGH FRIDAY AS UPPER
RIDGE BUILDS OVER THE DESERT SW. LINGERING MOISTURE WILL LIMIT THE
CHANCE OF STORMS TO THE SOUTHERN/EASTERN MOUNTAINS.

BELOW NORMAL TEMPERATURES THROUGH TUESDAY OR WEDNESDAY THEN WARMING
BACK TO ABOVE NORMAL BY FRIDAY.

&&

.AVIATION...VALID THRU 07/23Z.
SCT-NUMEROUS SHRA/TSRA THRU 07/06Z...THEN ISOLD-SCT -SHRA/-TSRA TIL
07/14Z. NUMEROUS SHRA/TSRA EXPECTED SUNDAY. MVFR VSBYS/CEILINGS WITH
THE STRONGER TSRA. SURFACE WIND GENERALLY LIGHT AND VARIABLE...BUT
BECOMING SOUTHEAST 10-15 KTS TONIGHT AND CONTINUING THROUGH SUNDAY.
SOME GUSTS LATE TONIGHT/EARLY SUNDAY TO AROUND 20 KNOTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO INCREASE ACROSS SOUTHERN
ARIZONA RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS INTO EARLY
NEXT WEEK. THE MOISTURE WILL BE SIGNIFICANT ENOUGH THAT THERE WILL
BE A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING THROUGH
THIS PERIOD. SOUTHEAST WINDS OF 10-15 MPH ARE EXPECTED TO DEVELOP
TONIGHT AND CONTINUE THROUGH SUNDAY...WITH SOME GUSTS TO 20-25 MPH
LATE TONIGHT AND EARLY SUNDAY. OTHERWISE...20-FOOT WINDS GENERALLY
WILL BE LIGHT AND TERRAIN DRIVEN. STRONG GUSTY OUTFLOWS ASSOCIATED
WITH THUNDERSTORMS ARE ALSO EXPECTED INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 6, 4:25 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST SAT SEP 6 2014

AZZ505-506-514-070100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING
ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-
425 PM MST SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 600 PM
MST...

AT 420 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES EAST OF
FLORENCE TO NEAR ORACLE JUNCTION...AND MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
AREAS OF DENSE BLOWING DUST FOLLOWED BY HEAVY RAIN NEAR 1 INCH IN
SOME LOCATIONS.

AREAS AFFECTED BY THESE STORMS INCLUDE...SADDLEBROOKE...ORACLE
JUNCTION...BIOSPHERE 2 AND KELVIN.

LAT...LON 3318 11095 3276 11103 3253 11070 3251 11114
      3264 11130 3295 11133
TIME...MOT...LOC 2323Z 246DEG 4KT 3300 11114 3269 11117
          3253 11094

MEYER
Local storm report, Sep 6, 4:41 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST SAT SEP 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     DUST STORM       RED ROCK                32.58N 111.33W
09/06/2014                   PINAL              AZ   TWITTER

            POLICE OFFICER ON DUTY IN AREA REPORTED VISIBILITY
            200-300 FEET ON INTERSTATE 10

&&

EVENT NUMBER TWC1400107

SHERWOOD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Sep 6, 1:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 6, 2:44 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 6, 3:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Sep 6, 4:02 PM MSTDust Storm WarningTWCPinal111 min
Sep 6, 4:25 PM MSTSpecial Weather StatementTWCPinal95 min
Sep 6, 4:35 PM MSTAreal Flood AdvisoryTWCPinal115 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.